Wisconsin, 2023

Drought in Wisconsin, September 1 to 30, 2023

September 1 to 30, 2023 · NWS GRB · 4 events in 4 counties and zones

The drought which began during the summer continued into September. At the beginning of the month, Extreme (D3) to Severe Drought (D2) conditions prevailed across the southern two-thirds of Portage and Waupaca counties, all of Waushara County and the western two-thirds of Winnebago County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

The drought which began during the summer continued into September. At the beginning of the month, Extreme (D3) to Severe Drought (D2) conditions prevailed across the southern two-thirds of Portage and Waupaca counties, all of Waushara County and the western two-thirds of Winnebago County. Thunderstorms brought 2 to 6 inches of rain to portions of the area which helped alleviate drought conditions. On the 26th, Severe Drought (D2) was only confined to far southern Portage and Waupaca counties, all of Waushara County and the western third of Winnebago County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 31, 9:49 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 31, 9:49 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1049 PM CDT Thu Aug 31 2023

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Friday
Issued at 218 PM CDT Thu Aug 31 2023

Main forecast concerns to center on temperatures, winds and uptick
in fire weather potential.

The 19Z MSAS surface analysis indicated high pressure over the
Great Lakes, low pressure over southern Saskatchewan and a cold
front that extended from southwest Manitoba southward through the
northern Plains. Skies over WI were clear with clouds and a narrow
band of precipitation over the Upper MS Valley.

As the high pressure moves into the eastern Great Lakes tonight,
the pressure gradient will begin to tighten between this high
pressure and low pressure moving across the Canadian Prairie.
While surface winds will remain light, winds just above the
surface will reach 20 to 30 knots later tonight and have added
LLWS to the RHI TAF as a result. Otherwise, another quiet night is
expected with only some passing high clouds from the convection
well to our west. Since winds will not be able to decouple, look
for temperatures to not fall nearly as far as previous nights.
Instead, min temperatures to range from the middle 40s to around
50 degrees north, to the middle 50s near Lake MI.

Friday is looking like a warmer and breezy day across northeast WI
as south winds of 10 to 20 mph with gusts to 25 mph pull 8H
temperatures to around +20C by the afternoon. A mid-level
shortwave trough is forecast to move east into southern Ontario
with a weak cold front reaching the Upper MS Valley. As this is
occurring, the upper-level ridge over the central Plains will be
expanding to the north and east toward WI with 7H temperatures
reaching +10C. Since these warmer temperatures aloft will provide
a cap, better forcing with the shortwave trough to pass well to
our north and lift from the cold front is weak, prefer to keep
northern WI dry on Friday. There should be more middle and high
clouds north compared to mostly sunny skies across central and
east-central WI. Max temperatures to be in the middle 70s near
Lake MI, lower to middle 80s inland.

.LONG TERM...Friday Night Through Thursday
Issued at 218 PM CDT Thu Aug 31 2023

Synopsis:  As a cut off trough digs along the west coast, a beefy
upper ridge over the central Plains and mid-Mississippi Valley this
weekend will shift east of the Mississippi River early next week.
The strong ridge will support well above normal temperatures, and
possibly some record high temperatures late this weekend into early
next week.  The next chance of rain will occur late on Tuesday into
Wednesday when a cold front crosses the region.

Friday night through Saturday night...Shortwave energy will be
moving across Ontario and Lake Superior on Friday night into
Saturday, and push a weak cold front into northern Wisconsin.
Arrival of above normal pwats and weak elevated instability (up to
500 j/kg of most unstable cape) could lead to a few showers and
storms but severe weather chances will remain low.

Temperatures and humidity will be creep up on Saturday and Saturday
night.  Highs in the mid 80s to near 90 degrees are expected, but
some cloud cover and a breezy southwest wind could make it feel
cooler at times.

Rest of the forecast...With mid-level ridging centered overhead,
very warm temperatures remain on track to build into the region from
Sunday through Tuesday time period. Temperatures will likely range
from the lower to upper 90s on Sunday and Monday, and from the upper
80s to middle 90s on Tuesday. These temperatures will likely
approach or surpass record highs at some spots. A few temps could
approach all time September records, but the latest indications are
that they will fall a few degrees shy. Humidity levels will be
remain moderate (middle 50s to middle 60s), but excessively high
humidity doesn't seem to be in the cards.  Though heat indices look
to remain shy of advisory levels, the low RH may set up elevated
fire weather conditions depending upon how fuels behave in the
hot/dry weather. Dry air and resultant capping should keep the area
dry despite the very warm airmass in place.

The next chance of storms will arrive late Tuesday into early
Wednesday when a cold front cross the region.  Convective parameters
would suggest a few strong storms are possible, but dynamics don't
look particularly impressive so severe weather chances look low.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1049 PM CDT Thu Aug 31 2023

VFR conditions will continue through Friday. Some middle or high
clouds could drift into northern Wisconsin tonight as a weak
disturbance moves across Upper Michigan. Low level wind shear is
possible north of a AUW to IMT line overnight with southwest winds
around 35 knots at 1200 feet and light south winds at the surface.
&&

.MARINE...
Issued at 218 PM CDT Thu Aug 31 2023

Pressure gradient will tighten up between the departing high
pressure and approaching trough, allowing winds to increase Friday
afternoon/night. Warmer air pushing over the warmer waters won't
create ideal mixing conditions, but still think gusts to around 25
kts are likely Friday afternoon into early Saturday. The
persistent south/southwest winds will also build waves to 2 to 4
ft on the bay and to 4 to 7 ft on Lake MI. A Small Craft Advisory
(and Beach Hazards Statement) will be needed.
&&

.FIRE WEATHER...
Issued at 218 PM CDT Thu Aug 31 2023

On Friday, relative humidity values look to drop into the middle
20s and 30s across locations away from the lake/bay, lowest in the
sandy soil regions. The lower RHs and increasing winds will lead
to elevated fire weather conditions. However, fuels do not reach
criteria, thus no fire weather headlines will be issued. As the
heat builds this weekend and we continue to dry out, additional
fire weather concerns are possible.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement from Friday afternoon through Saturday
morning for WIZ022-040-050.
&&

SHORT TERM.....Kallas
LONG TERM......MPC
AVIATION.......RDM
MARINE.........Kallas
FIRE WEATHER...Kallas
Hazardous weather outlook, Aug 31, 1:18 PM CST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
218 PM CDT Thu Aug 31 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
218 PM CDT Thu Aug 31 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

High waves and strong currents could result in hazardous swimming
conditions on Lake Michigan beaches Friday afternoon through early
Saturday morning.

There is a small chance of thunderstorms late Friday night into
Saturday, but severe weather is not expected. Thunderstorms may
also occur Tuesday into Wednesday.

Near record high temperatures are expected across the region from
Sunday through Tuesday. Those with outdoor plans during this
period should prepare for the hot weather.

Low relative humidity and gusty winds may lead to elevated fire
weather conditions Friday, Sunday and Monday, especially across
the sandy soil regions of central and north central WI.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-011930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
218 PM CDT Thu Aug 31 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Gusty south to southwest winds and building waves will result in
hazardous conditions for small craft Friday afternoon into early
Saturday morning. A Small Craft Advisory has been issued.

There is a small chance of thunderstorms late Friday night into
Saturday, and again Tuesday into Wednesday.

Conditions hazardous to small craft may also occur early next
week.

AK/MPC

In the hours before

Special weather statement, Aug 31, 8:01 PM CST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
901 PM CDT Thu Aug 31 2023

WIZ035>037-045-010900-
Wood-Portage-Waupaca-Waushara-
901 PM CDT Thu Aug 31 2023

...NEAR-CRITICAL FIRE WEATHER CONDITIONS ON FRIDAY...

The combination of warming temperatures, low relative humidity and
south winds at 10 to 20 mph with gusts up to 25 mph will bring
near-critical fire weather conditions to parts of central
Wisconsin on Friday.

Additional fire weather concerns are expected on Sunday and Labor
Day as hot air moves into the region and afternoon relative humidity
values drop into the 20s and 30s.

Under these conditions, fires will start easily. Visit the
Wisconsin DNR website and click on the appropriate county to view
current burning restrictions.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Winnebago

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Winnebago forecast zone
Reported by
Drought Monitor
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Extreme Drought (D3) and Severe Drought (D2) was noted across the western half of the county at the beginning of the month. Corn and soybean crops suffered damage after a 2nd heat wave in as many weeks on the 2nd through the 4th. Oshkosh topped out at 94F on the 3rd. Below normal rainfall continued until the last week of the month when scattered thunderstorms brought some much needed rain to the area. At Oshkosh, 1.31 inches of rain fell during the month, or 40 percent of normal with nearly half of the rain falling after the 22nd. By the 26th, Severe Drought (D2) was confined to the the western third of the county while the remainder of the county was in Moderate Drought (D1).

Drought, Portage

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Portage forecast zone
Reported by
Drought Monitor
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

At the beginning of the month, Extreme Drought (D3) was confined along the Waushara County line while the remainder of the southern two-thirds of the county was reported in Severe Drought (D2). Corn and soybean crops suffered damage after a 2nd heat wave in as many weeks on the 2nd through the 4th. Stevens Point topped out at 100F on the 3rd. Showers and thunderstorms brought much needed rain after the 22nd. Stevens Point recorded 4.11 inches of rain for the month, or 113 percent of normal. Nearly 70 percent of the rainfall for the month fell after the 22nd. On the 26th, Severe Drought (D2) was confined along the Waushara County line with the remainder of the county report in Moderate Drought (D1).

Drought, Waupaca

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Waupaca forecast zone
Reported by
Drought Monitor
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

At the beginning of the month, Extreme Drought (D3) was confined to area along the Waushara County line while Severe Drought (D2) was reported over the remainder of the southern two-thirds of the county. Corn and soybean crops suffered damage after a 2nd heat wave in as many weeks on the 2nd through the 4th. Waupaca topped out at 101F on the 3rd, which is the all-time record high for the month of September. The drier than normal conditions conditions continued through the 21st, then showers and thunderstorms brought much needed rain for the remainder of the month. For the month, Waupaca received 4.30 inches of rain or 129 percent of normal. Nearly two-thirds of the rain occurred after the 22nd. On the 26th, Severe Drought (D2) was confined to areas along the Waushara County line with the remainder of the county reported in Moderate Drought (D1).

|noted across the western half of the county at the beginning of the month. Corn and soybean crops suffered damage after a 2nd heat wave in as many weeks on the 2nd through the 4th. Oshkosh topped out at 94F on the 3rd. Below normal rainfall continued until the last week of the month when scattered thunderstorms brought some much needed rain to the area. At Oshkosh, 1.31 inches of rain fell during the month, or 40 percent of normal with nearly half of the rain falling after the 22nd. By the end of the month, Severe Drought (D2) was confined to the the western third of the county while the remainder of the county was in Moderate Drought (D1).

Drought, Waushara

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Waushara forecast zone
Reported by
Drought Monitor
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

At the beginning of the month, the entire county was reported in Extreme Drought (D3) Corn and soybean crops suffered damage after a 2nd heat wave in as many weeks on |the 2nd through the 4th. Hancock topped out at 96F on the 3rd, which ties as the 9th hottest temperature recorded during September. The drier than normal conditions conditions continued through the 21st, then showers and thunderstorms brought much needed rain for the remainder of the month. For the month, Hancock received 3.48 inches of rain or 105 percent of normal; however 3.04 inches (87%) of the rain fell after the 21st. Drought conditions improved with the entire county being reported in Severe Drought (D2) conditions on the 26th which continued into October.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141809, 1141810, 1141811, 1141812.